Urticaria After Methyl Aminolevulinate Photodynamic Therapy in a Patient With Nevoid Basal Cell Carcinoma Syndrome

November 2012 | Volume 11 | Issue 11 | Case Report | 1364 | Copyright © 2012

Abstract

Methyl aminolevulinate photodynamic therapy (MAL-PDT) is utilized in several countries for the treatment of basal cell carcinoma, but allergic sensitization has been reported by the manufacturer. To the best of our knowledge, we report the first case of urticaria following MAL-PDT in a patient with nevoid basal cell carcinoma syndrome. Prophylactic use of antihistamines may allow continued use of MAL-PDT in this setting.

J Drugs Dermatol. 2012;11(11):1364-1365.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

A 53-year- old Caucasian female with nevoid basal cell carcinoma syndrome (NBCCS) and a long-standing history of multiple basal cell carcinomas (BCCs) was referred to our practice after moving to the area. Initial examination revealed numerous BCCs on her face, trunk, and extremities. The patient's medications included doxycycline 100 mg daily for rosacea, a multivitamin, B vitamins, and a calcium supplement. Of note, the patient discontinued a GDC-0449 (vismodegib; hedgehog pathway inhibitor) trial 22 months before urticaria. The treatment approach was directed at surgical clearance of the BCCs followed by the routine use of methyl aminolevulinate (MAL) photodynamic therapy (PDT) to minimize tumor burden and slow future development of BCC. Over a 6-month period, the patient underwent 5 MALPDT treatments with standard 3-hour incubation under occlusion, followed by 15 minutes of exposure to red light on the trunk, arms, and facial areas. On her fifth and last treatment, the patient experienced an urticarial reaction at the site of MAL application (Figure 1) during exposure to red light, which resolved with an oral antihistamine.

DISCUSSION

Nevoid basal cell carcinoma syndrome, also known as Gorlin syndrome, represents a wide range of multiorgan anomalies caused by a mutation in the PTCH1 gene. It is a hereditary condition of concern to dermatologists primarily because of a predisposition to develop BCC.1 Because of the early onset and large number of tumors expected over a lifetime, particular attention is directed at early identification and treatment of BCCs when they are as small as possible. A recent addition to the armamentarium for dermatologists in the treatment of BCC is the use of MAL-PDT.

Photodynamic therapy involves the use of light to activate a photosensitizing agent concentrated in abnormal skin cells, creating a reactive oxygen species, which in turn destroys those cells. Methyl aminolevulinate is one such photosensitizing precursor currently utilized in several countries for the treatment of superficial and nodular BCC on the face and body.2 The use of MAL-PDT as a preventive measure for BCC in the management of NBCCS is an approach that is used in our office. For the patient in our case report, the management included frequent skin exams (every 1 to 2 months) for early identification of tumors, followed by appropriate surgical intervention, such as Mohs micrographic surgery or destructive modalities, and topical preventive therapy using MAL-PDT.

Though an effective treatment modality for nodular and superficial BCC, with reported 24-month clearance rates of 88% for all body sites,3 78% in complex cases (recurrent or large lesions, or H-zone lesions),4 and 92.2% for small superficial BCC,5 MAL-PDT is not without side effects. Cases of allergic eczema have been described.6 Moreover, in a study of healthy people, Brooke et al7 reported significantly elevated dermal histamine levels following aminolevulinic acid PDT in the skin of all patients and successful blockade of histamine release with a selective H1- receptor antagonist. In our case report, the patient developed urticaria on the fifth MAL-PDT treatment, indicating that urticaria following MAL-PDT may be initiated by an immunoglobulin E-mediated mechanism with histamine release from mast cell granules in the dermis. In a prospective, observational analysis by Kaae et al,8 12 of 1,353 patients treated with MAL-PDT developed urticaria immediately following treatment, which had not been experienced during previous sessions. All patients experienced a localized cutaneous reaction only, as was the case with

↑ back to top


  • 1
  • 2

Related Articles